+44 1478 350008
Recent years have shown an increase in the use of the so-called “designer drugs.” This term is usually applied to recreational drugs that are new, synthetic and emerge as unscheduled drugs since they have not been in existence long enough to be illegal. These drugs are usually available at “head shops”, tobacco stores, gas stations and via the internet. Several such classes have gained increasing notoriety in the past 3-4 years, especially Spice and bath salts. One class that has gone almost unrecognized is the 2C class.
The 2C’s are a class of synthetic hallucinogens known as phenethylamines, the same class as the naturally occurring drug mescaline. Few case reports of actual overdoses from 2C compounds have been reported, but some of the physical stigmata of use or overdose are thought to be pupil dilation, facial flushing, diaphoresis, bruxism, facial grimacing, tachycardia, tachypnea, emotional lability, and subjective symptoms such as accelerated internal clock, and detachment from surroundings. There are no known screening tests to easily detect the substance. However, it has been shown to be detected in rat urine using gas-chromatographic-mass spectrometry (GM-MS) as well as in human blood plasma using gas chromatography-mass spectrometry (GC-MS) and in human urine by capillary electrophoresis-MS [11,23]. Recommended treatment is similar for treatment of most hallucinogenic or sympathomimetic overdoses, and includes supportive care, benzodiazepines, and placing patient in a calm, quiet setting. Use of SSRI for “bad trips” has been described in the lay literature, but is not recommended [ 20].